Daclizumab-induced adverse events in multiple organ systems in multiple sclerosis

Jiwon Oh, Shiv Saidha, Irene Cortese, Joan Ohayon, Bibiana Bielekova, Peter A. Calabresi, Scott D. Newsome

Research output: Contribution to journalArticle

Abstract

Objective: To report 3 patients with multiple sclerosis (MS) who presented with daclizumabrelated adverse events (AEs) in multiple organ systems. Methods: A retrospective chart review was performed of patients with MS who had clinical and histopathologic findings suggestive of daclizumab-induced AEs between 2004 and 2010 at the Johns Hopkins MS Clinic. This study met criteria for exemption from review from the institutional review board. Results: Of 20 total patients with MS who had been treated with daclizumab, 3 patients with clinical and histopathologic findings suggestive of daclizumab-induced AEs were identified. All patients were treated with Zenapax (1 mg/kg monthly IV infusions) outside of a clinical trial setting. Clinical manifestations after a mean treatment duration of 20 months consisted of diffuse rash and alopecia, diffuse lymphadenopathy, and breast nodules. Tissue histopathology emonstrated lymphocytic infiltrates with CD56-expressing cells in 2 patients (lymph node, breast nodule). On daclizumab discontinuation, the rash/alopecia and diffuse lymphadenopathy resolved, while the breast nodules stabilized. Conclusions: Daclizumab-induced AEs can occur in various organ systems after a relatively prolonged duration of exposure and require clinician awareness. Future studies are needed to better understand the relationship between natural killer cells and daclizumab-related AEs.

Original languageEnglish (US)
Pages (from-to)984-988
Number of pages5
JournalNeurology
Volume82
Issue number11
DOIs
StatePublished - Mar 18 2014

ASJC Scopus subject areas

  • Clinical Neurology

Fingerprint Dive into the research topics of 'Daclizumab-induced adverse events in multiple organ systems in multiple sclerosis'. Together they form a unique fingerprint.

  • Cite this